Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 200, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 1997, 12:48 PM CDT for Pecos County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1997, 12:48 PM CDT (17:48 UTC)
- Expired
- Jun 8, 1997, 1:50 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 1:45 PM CDT | Hail 0.75 | Ft Stockton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 081749 RRA SVRMAF TXC371-081850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1248 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WEST CENTRAL PECOS COUNTY AT 1247 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 15 MILES SOUTHWEST OF FORT STOCKTON MOVING EAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FORT STOCKTON... AND BELDING A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. PENDERGRAST/BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:35 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 10:35 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1035 AM CDT SUN JUN 8 1997 NEW DAY-1 SPC DISCO RAISES ANTE FOR SVR WX AROUND MUCH OF THE CWA THIS AFTERNOON AND EVENING. LATEST RADAR AND SATL DATA HAS ROUND-1 OF SUNDAY MORNING CNVCTN (IN FORM OF AN MCS) WAS HEADING NORTH AND EAST OF PERMIAN BASIN. 1445Z VISIBLE SATL IMAGERY SHOWS CLEARING OVER THE SW COUNTIES. SFC DEWPOINTS AROUND THE REGION CONTINUE FROM THE UPPER 50S WRN COUNTIES TO MID 60S ERN PERMIAN BASIN. GIVEN HEATING FROM SOLAR INSOLATION..CAPES AT RAOB LAUNCH TIME AROUND 1200 J/KG WILL RAISE TO AOA 3000 BY 20Z. THIS ALONG WITH LIS IN THE -5 TO -8 RANGE AND STORM RELATIVE HELICITIES NEAR 150 M/SEC*2 WILL GIVE WAY TO MORE PSBL SUPERCELLS LATER TODAY..(SEE 15Z DAY-1 SVR STORM PROG). LBB WILL MENTION SVR FOR OUR CNTIES EAST OF THE MTNS. ZONES FOR SE NM LOOK FINE FOR NOW. FCST HI TEMPS AND POPS FOR BOTH STATES LOOK OK FOR NOW. SNYDER IN SCURRY CNTY REPORTED SOME STREETS UNDER WATER FROM PCPN AND SOME VEHICLE ACCIDENTS ASSOC FROM THIS. REAGAN COUNTY ALSO REPORTED SOME LOW CROSSING FLOODING EARLIER. BOYD/BRITE/PENDERGRAST
In the hours before
Local storm report, Jun 8, 7:17 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM TX 1.00 INCH HAIL
06/07/97 CULBERSON
617 AM IN FORT STOCKTON TX 1.00 INCH HAIL
06/08/97 PECOSLocal storm report, Jun 8, 7:25 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM TX 1.00 INCH HAIL
06/07/97 CULBERSON
617 AM IN FORT STOCKTON TX 1.00 INCH HAIL
06/08/97 PECOSSpecial weather statement, Jun 8, 11:03 AM CDT, 1 hour 45 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-090500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1101 AM CDT (1001 AM MDT) SUN JUN 8 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A COMPLEX OF THUNDERSTORMS AFFECTING THE EXTREME NORTHEAST PERMIAN BASIN WILL EXIT THE OUTLOOK AREA BY NOON. SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST OVER THE OUTLOOK AREA. STRONG SOLAR HEATING WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP MAINLY EAST OF A LINE...FROM TERLINGUA...TO THE GUADALUPE PASS...TO WEST OF ROSWELL. THUNDERSTORMS THAT FORM OVER THE PERMIAN BASIN...SOUTHERN SOUTH PLAINS...AND SOUTHEAST NEW MEXICO MAY BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADO DEVELOPMENT. THE SLOW MOVEMENT OF THESE STORMS AND THE HIGH AMOUNT OF PRECIPITABLE WATER IN THE ATMOSPHERE MAY CAUSE MORE FLOODING...ESPECIALLY FOR AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. BOYD/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:38 PM CDT | Tornado Warning | MAF | Culberson | 47 min |
| Jun 7, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| Jun 7, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 46 min |
| Jun 7, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 46 min |
| Jun 7, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 50 min |
| Jun 7, 10:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 36 min |
| Jun 7, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 8, 6:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 8, 8:15 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
| Jun 8, 9:09 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Jun 8, 9:17 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 33 min |
| Jun 8, 9:31 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 8, 9:36 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| Jun 8, 11:45 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 30 min |
| Jun 8, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Jun 8, 1:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| Jun 8, 1:45 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jun 8, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 8, 2:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 50 min |
| Jun 8, 2:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 32 min |
| Jun 8, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 8, 2:47 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jun 8, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| Jun 8, 2:54 PM CDT | Flash Flood Warning | MAF | Howard, Scurry | 3 hr |
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Jun 8, 3:23 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 3:35 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 45 min |
| Jun 8, 3:59 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 8, 4:06 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jun 8, 4:06 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 3 hr |
| Jun 8, 4:08 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 32 min |
| Jun 8, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 8, 4:21 PM CDT | Tornado Warning | MAF | Upton | 49 min |
| Jun 8, 4:39 PM CDT | Tornado Warning | MAF | Reagan | 46 min |
| Jun 8, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 8, 5:13 PM CDT | Tornado Warning | MAF | Reagan | 47 min |
| Jun 8, 5:34 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Reagan | 2 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| Jun 8, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 5:58 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 6:09 PM CDT | Tornado Warning | MAF | Brewster | 31 min |
| Jun 8, 6:30 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 46 min |
| Jun 8, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.